Acute HIV symptoms, rash?
Topic: Hiv case study answers
June 16, 2019 / By Marjeta Question:
I have heard alot of varying things associated w. acute HIV symptoms. I was wondering if someone could tell me what exactly the symptoms would be, and how long it would take for them to show up after initial contact. Also what kind of rash is associated w. Acute HIV? Would you have the rash at the same time you would be experiencing fever, or could it come at 2 different times? How long would one have to wait at the earliest for it to show up in a blood test? Thanks for the help?
Best Answers: Acute HIV symptoms, rash?
Kristy | 1 day ago
Acute/Primary HIV Infection is experienced by 50% of people who become HIV+ (and likely upwards of 90%). Symptoms generally appear 2-4 weeks post exposure and are often mild and non-specific (point to many causes). The symptoms usually resolve on their own lasting 1-2 weeks, though they may last several months. The reason for the "acute" symptoms is the person's viral load is at its highest point (over 1 000 000 copies of virus/teaspoon) and the person is at their most infectious as the immune system has not begun its attack yet.
Most of the symptoms are common with viral infections:
-fever (mean temp 39.4/102.9) [>80%] ; if it lasts longer than two weeks studies show they are more likely to progress from HIV to AIDS than fevers that last less than 2 weeks.
-rash (erythematous maculopapular) on face and trunk, sometimes seen on limbs including soles/palms -- rash on the mucous membranes in mouth and genitals can cause ulcers in those areas -- another acute HIV infection symptom
-malaise/fatigue (that can last several months)
-enlarged lymph nodes/glands
-nausea, vomiting, diarrhea
Some have evidence of infection in their brain:
-severe headaches, mood changes, personality changes, irritability, confusion, and occasionally people lose the use of their arms/legs for a brief period
Most of the symptoms are similar to mono(nucleosis) and is often refered to as mono-like illness. Most people do not seek medical attention and those that do often are misdiagnosed. A physician will find enlarged lymph nodes, an enlarged spleen. Blood counts will show decreased white blood cells (which accompanies many viral infections). The CD4 count will decrease but not often below the normal range. Liver tests may suggest mild inflammation of the liver (but many other conditions cause similar changes). If a spinal tap is done it may show evidence of meningitis (aseptic meningitis).
Many people don't remember acute infection. It canbe that mild in most cases. So, I have given a fairly comprehensive list of symptoms. Not everyone experiences symptoms, not everyone experiences more than 1 symptom etc.,. The only way to know for sure is to get tested.
So to answer the rest of the questions:
- the rash can be experienced at the same time or independently but usually, if they occur at all, will happen within a few weeks. someone can have a rash and no fever, or a fever and no rash....or no symptoms.
-as far as the "window period" (the amount of time between becoming infected and creating the antibodies that the tests look for) is about 3 months (in >99.9% of cases). In rare cases, it can take up to 6 months). 75% will have a window period of less than 20 days. 95%, 2 months.
The above is for the HIV antibody tests (the standard). There are other tests that look for the actual virus (pieces of it) can detect infection sooner.
Hope this helps
👍 190 | 👎 1
Did you like the answer? Acute HIV symptoms, rash?
Share with your friends
We found more questions related to the topic: Hiv case study answers
Originally Answered: Rash under arm/my husband found a rash under his arm about the size of a half dollar, it's red, raised.
It could be staph - but it could also be something else. If the skin is scaly / flaky and the rash itches - it could be a sebborheic dermatitis - an autoimmune rash - your skin is attacking itself. This is not to suggest any for of flesh eating bacteria mind you - many people have this disorder. I would suggest seeing a Dr. - Dermatologist would be better - ASAP. Also - I would suggest you stop putting hydro-cortisone on the rash until you are seen - the steroid in it could actually make the condition worse. In the mean time - keep the area as dry as possible and keep lotions to a minimum. You could also be allergic to something either perfume based or an ingredient in something. Get it looked at by a Doc.
That is something on the symptoms and a little on the rash.
Usually symptoms occur about 2-4 weeks after infection. The rash that most people get is called macropapular (sp?). Its small red bumps, usually people get that on their chest/back and sometimes up to neck or face. Some people get different types of rash also, and only like 1/2 of people get any rash at all.
I'm not sure about if you would get the rash at the same time as the fever, I think the symptoms tend to last a few weeks so it could be possible to go through a few different ones in that time period. I expect it varies by person also though, there are lots of different ways the acute HIV symptoms look in diff. people.
In terms of blood tests I may be a little behind on latest developments, but there are two different kinds that I know about. The quickest one is RNA test, but I don't know much about how accurate it is or how common, sorry. That can detect HIV around 2 weeks after exposure I think. The other tests are antibody tests, and most people will develop antibodies within 2-3 months and could get an accurate result then. Rarely, some people don't develop antibodies for like 6 months so its sometimes recommended either way (positive or negative) to retest around that point I think. I guess call or make an appointment with your doctor or a clinic to find out the most recent/accurate info on testing. They would also have better answers than me about symptoms, etc.
👍 80 | 👎 -4
This Site Might Help You.
Acute HIV symptoms, rash?
I have heard alot of varying things associated w. acute HIV symptoms. I was wondering if someone could tell me what exactly the symptoms would be, and how long it would take for them to show up after initial contact. Also what kind of rash is associated w. Acute HIV? Would you have the rash at the...
👍 80 | 👎 -9
Within 2-4 weeks after HIV infection, many, but not all, people experience flu-like symptoms, often described as the ?worst flu ever.? This is called ?acute retroviral syndrome? (ARS) or ?primary HIV infection,? and it?s the body?s natural response to the HIV infection.
Symptoms can include:
Fever (this is the most common symptom)
Muscle and joint aches and pains
These symptoms can last anywhere from a few days to several weeks. However, you should not assume you have HIV if you have any of these symptoms.
👍 80 | 👎 -14
You may have a rash or just a cold . It may take a week or 10 yr. to show that is what makes it so dangerous. Unproteced sex is open season for it. Birth control pills won't stop it. Rubers are the best protection for both hiv & STDs. Ounce you got hiv you will have hiv for life. NO CURE, A LOUGHT OF PAIN, NEEDELS EVERY THREE MOUNTHS TO DRAW BLOOD, 10+ PILLS A DAY, INFUSIONS OF DRUGS, OR TO HYDRATE YOU ,AND DRUGS TO HELP YOU STAY ON MEDS THAT SHUTS DOWN YOUR BREATHING , if all you got is a rash see a doctor it could be dry skin or a fungus. HIV people die from the flue and other miner infections, because they have no back up system.
👍 80 | 👎 -19
Originally Answered: My doctor prescribed me antibiotics for acute bronchitis?
Acute bronchitis can be caused by either a virus or bacteria. If it is caused by a virus then the antibiotics won't help, which yes it's the same thing. If it is caused by a bacteria then they will help. Don't rely on everything you read online. In many cases they only know half of the answer. Listen to your doctor and take them. Make sure you take a probiotic as the antibiotic will destroy your gut flora. This is over the counter and the best is Nature Made. Also make sure you finish your round no matter what. Stopping them causes super bugs which are strands of bacteria that are resistant to antibiotics.